Alert Issued After Increased Number of Overdoses in Northumberland

A recent increase in the number of overdoses in the area, including two suspected overdose-related deaths in Northumberland County, is prompting the local Health Unit to sound the alarm. 

The Haliburton, Kawartha, Pine Ridge District Health Unit is issuing an alert, based on reports from its community partners that more overdoses are occurring in the area. Two recent overdose deaths may also be linked to a supply of contaminated or poisoned drugs circulating in Northumberland. These drugs have inconsistent or increased potency, which is causing more severe overdose reactions. 

“We are issuing this alert to make community members aware of the presence of contaminated or poisoned drug supply in the region and to be extra vigilant,” says Catherine MacDonald, Substances and Harm Reduction Coordinator with the HKPR District Health Unit. 

The Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips: 

  • Test a small amount of drug before you use.
  • Never use alone.
  • If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Avoid mixing your drugs. 
  • Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites. 

Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning. Many local police and emergency responders already carry naloxone. Free kits are also available to people who use opioids, as well as their family and friends, at participating pharmacies in Northumberland County. To find exact locations for free naloxone kits, visit the Ontario government website (www.ontario.ca/naloxone). 

MacDonald also encourages people to intervene if they see someone who is overdosing. Call 9-1-1 and give the person naloxone. She notes the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs. 

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s